Tennessee, 2005

Tropical Storm and Flash Flooding in Tennessee, August 29 to 30, 2005

August 29 to 30, 2005 · NWS MEG · 19 events in 15 counties and zones

Hurricane Katrina had weakened to a tropical storm when it reached West Tennessee. The front porch of a house was torn off in Covington (Tipton County).

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$239,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Hurricane Katrina had weakened to a tropical storm when it reached West Tennessee. The front porch of a house was torn off in Covington (Tipton County). A satellite dish was torn from the roof of a house and a camper trailer had some windows broken in Covington as well. Six transformers were blown in Fayette County. A section of a wall at the Garnertown Super Speedway (Henderson County) collapsed due to the rain and the wind. Numerous trees and power lines were knocked down. One tree fell on a McNairy County Sheriff Department car near Rose Creek. Another tree fell on a home in Bartlett (Shelby County). Three to five inches of rain fell across the area which flooded some roads. Overall more than 100,000 cutomers lost power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 29, 9:25 AM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Aug 29, 9:25 AM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1025 AM CDT MON AUG 29 2005

...DISCUSSION...

...INLAND TROPICAL STORM WARNING AND FLOOD WATCH REMAIN IN EFFECT
   FROM 7PM THIS EVENING TO 1 PM TUESDAY...

...DANGEROUS HURRICANE KATRINA EXPECTED TO MAKES LANDFALL ON THE
SOUTHEAST LOUISIANA COASTLINE THIS MORNING...

REMNANTS OF KATRINA STILL EXPECTED TO PASS NORTH UP THROUGH
MISSISSIPPI AND WEST TENNESSEE TONIGHT WITH THE EYE PASSING NEAR
TUPELO AND SAVANNAH. RAINBANDS FROM THIS STORM HAVE ALREADY
ENTERED SOUTHEASTERN COUNTIES AND AN INVERTED TROUGH IS BRINGING
SHOWERS AND THUNDERSTORMS IN A BAND FROM PARIS TO FOREST CITY.

THIS AFTERNOON...RAINBANDS WILL MOVE NORTHWEST INTO THE REST OF
THE MIDSOUTH. HEAVY RAINFALL IS ANTICIPATED IN THE TUPELO AREA.
WINDS WILL INCREASE AND HAVE GUSTS TO 45 MPH IN SOUTHEASTERN
COUNTIES.

TONIGHT...STRONGEST PARTS OF KARTINA WILL COME DIRECTLY UP
NORTHEAST MISSISSIPPI INTO SOUTHEASTERN WEST TENNESSEE. SUSTAINED
WINDS UP TO 55 MPH WITH GUSTS TO 65 MPH ARE ANTICIPATED AROUND
TUPELO WITH LESSER WINDS TO THE NORTHWEST. LOTS OF DAMAGE TO
TREES IS PROBABLY GOING TO OCCUR WHILE STRUCTURAL DAMAGE OCCURS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...WIND ADVISORY 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
MO...WIND ADVISORY 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
MS...FLOOD WATCH 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
     INLAND TROPICAL STORM WARNING 7 PM TONIGHT TO 1 PM TUESDAY
     FOR MSZ002>006-009-011>017-020>024. WIND ADVISORY SAME TIME
     PERIOD ELSEWHERE.
TN...FLOOD WATCH 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES ALONG
AND      SOUTH OF INTERSTATE 40. INLAND TROPICAL STORM WARNING 7
PM      TONIGHT TO 1 PM TUESDAY FOR TNZ053>055-090>092. WIND
ADVISORY      SAME TIME PERIOD ELSEWHERE.

WAGNER/RENCH
Hazardous weather outlook, Aug 29, 2:45 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT MON AUG 29 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
345 PM CDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

DANGEROUS HURRICANE KATRINA WILL MOVE NORTHWARD FROM SOUTHEAST
MISSISSIPPI THROUGH NORTHEAST MISSISSIPPI TONIGHT.

TROPICAL STORM FORCE WINDS WILL BE POSSIBLE ACROSS MUCH OF NORTH
MISSISSIPPI AND SOUTHEAST PORTIONS OF WEST TENNESSEE TONIGHT INTO
TUESDAY MORNING. AN INLAND TROPICAL STORM WARNING IS IN EFFECT FROM
7 PM TONIGHT UNTIL 1 PM TUESDAY...SOUTH AND EAST OF A LINE FROM
LEXINGTON TENNESSEE TO BATESVILLE MISSISSIPPI. A WIND ADVISORY IS
IN EFFECT FOR THE REMAINDER OF THE AREA DURING THE SAME TIME PERIOD.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING AND TONIGHT
ACROSS NORTHEAST MISSISSIPPI...AND SOUTHEAST PORTIONS OF WEST
TENNESSEE. THE AREA IS ALONG AND EAST OF A LINE FROM LEXINGTON
TENNESSEE...TO OXFORD MISSISSIPPI.

THUNDERSTORMS ASSOCIATED WITH HURRICANE KATRINA WILL HAVE THE
POTENTIAL TO PRODUCE EVEN STRONGER WINDS AND ISOLATED TORNADOES. THE
MAIN THREAT FOR DAMAGING WINDS AND TORNADOES WOULD GENERALLY BE
AFTER 7 PM TONIGHT.

HEAVY RAINFALL COULD PRODUCE FLOODING ACROSS NORTH MISSISSIPPI AND
WEST TENNESSEE. A FLOOD WATCH IS IN EFFECT FROM 7 PM TONIGHT
UNTIL 1 PM TUESDAY AFTERNOON. THREE TO SIX INCHES OF RAIN COULD
OCCUR IN THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF KATRINA SHOULD MOVE OUT OF THE MIDSOUTH BY
EARLY AFTERNOON ON TUESDAY. THE FLOOD WATCH...WIND
ADVISORY...AND INLAND TROPICAL STORM WARNINGS WILL EXPIRE AT
1 PM TUESDAY.

AFTER TUESDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
LOW.

FOR DETAILED AND UPDATED INFORMATION...PLEASE REFER TO THE
STATEMENTS...WATCHES AND WARNINGS ISSUED BY THE NATIONAL WEATHER
SERVICE OFFICE IN MEMPHIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT FOR IMPACTS
ASSOCIATED WITH KATRINA.

SWC

The radar

The Memphis radar (KNQA), 20 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

15 tropical storm, 4 flash flood. Local standard time, as filed.

Tropical Storm, Tipton

When
August 29, 5:15 PM CST to August 30, 4:00 AM CST
Where
Tipton forecast zone
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Flash Flood, Henderson

When
August 29, 8:00 PM CST to August 30, 2:00 AM CST
Where
Henderson County, 2 mi S of Lexington
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.617, -88.400

Tropical Storm, Henderson

When
August 29, 8:00 PM CST to August 30, 4:00 AM CST
Where
Henderson forecast zone
Property damage
$30,000
Reported by
BROADCAST MEDIA
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Flash Flood, Hardeman

When
August 29, 8:00 PM CST to August 30, 12:00 AM CST
Where
Hardeman County, Countywide
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.233, -89.000

Tropical Storm, Madison

When
August 29, 8:05 PM CST to August 30, 4:00 AM CST
Where
Madison forecast zone
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Tropical Storm, Shelby

When
August 29, 9:45 PM CST to August 30, 5:00 AM CST
Where
Shelby forecast zone
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Tropical Storm, Hardeman

When
August 29, 10:15 PM CST to August 30, 5:00 AM CST
Where
Hardeman forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

Tropical Storm, Fayette

When
August 29, 10:22 PM CST to August 30, 5:00 AM CST
Where
Fayette forecast zone
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Tropical Storm, Chester

When
August 29, 10:30 PM CST to August 30, 5:00 AM CST
Where
Chester forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Tropical Storm, McNairy

When
August 29, 10:30 PM CST to August 30, 5:00 AM CST
Where
McNairy forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Tropical Storm, Decatur

When
August 29, 11:00 PM CST to August 30, 5:00 AM CST
Where
Decatur forecast zone
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Tropical Storm, Obion

When
August 29, 11:00 PM CST to August 30, 5:00 AM CST
Where
Obion forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Tropical Storm, Lake

When
August 29, 11:00 PM CST to August 30, 5:00 AM CST
Where
Lake forecast zone
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Flash Flood, Obion

When
August 29, 11:00 PM CST to August 30, 2:00 AM CST
Where
Obion County, Union City
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
36.417, -89.050

Tropical Storm, Weakley

When
August 29, 11:00 PM CST to August 30, 5:00 AM CST
Where
Weakley forecast zone
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Tropical Storm, Carroll

When
August 29, 11:30 PM CST to August 30, 5:00 AM CST
Where
Carroll forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Tropical Storm, Henry

When
August 30, 2:00 AM CST to 6:00 AM CST
Where
Henry forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Flash Flood, Madison

When
August 30, 2:20 AM CST to 5:00 AM CST
Where
Madison County, Jackson
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.617, -88.833

Tropical Storm, Dyer

When
August 30, 6:00 AM CST to 8:00 AM CST
Where
Dyer forecast zone
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, August 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472063, 5472064, 5472065, 5472066, 5472067, 5472068, 5472340, 5472341, 5472342, 5472343, 5472344, 5472349, 5472350, 5472351, 5472352, 5472345, 5472346, 5472347, 5472348.